| Catalog Number |
CDX18041530 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
10/12/2016
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This is one of one initial mdr being submitted for this complaint with associated mfr# 2954740-2016-00264.Additional procode: krd.(b)(4).Concomitant medical products: guide wire (chikai v, asahi intecc); guiding catheter (6f 90cm shuttle sheath, cook inc); micro catheters (sl 10, stryker/ headway, terumo); y connector (okay, goodman); enpower.The product is expected to be returned for analysis, however it has not been received.Additional information will be submitted within 30 days of receipt.No conclusions are made at this time.
Event or Problem Description
As reported by a healthcare professional, during the procedure resistance was experienced with a microcatheter when using a deltamaxx coil (cdx18041530/c39878).The procedure was coil embolization of a ruptured aneurysm at the right internal carotid-posterior communicating segment.The patient was a (b)(6) female whose vessels were moderately torturous and heavily calcified.A guiding catheter (6f 90cm shuttle sheath, cook inc) was guided to the right ica after which a micro catheter (sl 10, stryker) was inserted.A competitor's coil (target coil xl, striker) got embedded inside the microcatheter but did not detach.Another micro catheter (headway, terumo) was used into which another coil (target coil, striker) got embedded.After this coil, three coils were detached.The order of the coils was as follows; 7*33 deltamaxx, 5*20 deltamaxx, and 5*15 target coil xl.All these five coils were detached without any issues.The complaint coil was then prepared per the ifu prior to use and was inserted into the micro catheter (sl 10, stryker).However, there was resistance felt when the complaint coil advanced approximately 30 cm inward, the coil was removed from this micro catheter.Another micro catheter (headway, terumo) was taken and an attempt to insert the complaint coil into this catheter was made; however after peeling away its introducer resistance was felt again.The physician discontinued use of the complaint coil and replaced it with another coil (type/lot unknown) of the same size.There was slight resistance felt with this new coil, however that did not impact the procedure.The procedure was completed without further issues or delay.There were no patient injuries or complications reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and a constant flush was maintained at all times.No visible defect or damage was noted on the products prior to and after the event.No unintended detachment was observed in the vessel or in the micro catheter.The product will be returned for the investigation.No further information is available.
Additional Manufacturer Narrative
This is one of one final mdr being submitted for this complaint with associated mfr# 2954740-2016-00264.Limited information was received.Both the sl-10 and the headway microcatheter were returned undamaged and completely cleaned.Concerning cleanliness only, the microcoil system and the two microcatheters (sl-10 and the headway) were returned in almost pristine condition.The all the systems were either not used or were cleaned before being returned which may have produced further damage.It is also unknown if the devices were improperly handled for returned packaging or were further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.As viewed through the returned packaging, it was found that the coil was returned entangled and knotted around the device positioning unit (dpu) and the introducer sheath.Considerable time was utilized in carefully detangling and removing the knotted coil.The coil was found to be undamaged except for the locking mechanism.The coil was able to be resheathed and unsheathed multiple times with no resistance encountered.The locking mechanism section has severe compression and stretching damage.The cleaned and undamaged sl-10 microcatheter was returned and passed inspection with no damages found.Using the returned undamaged complaint coil, the coil was introduced multiple times with no resistance encountered.The coil was then advanced through and out the distal tip of the microcatheter multiple times with no problems encountered.The coil moved freely at all times.The cleaned and undamaged headway microcatheter was returned and passed inspection with no damages found.Using the returned undamaged complaint coil, the coil was introduced multiple times with no resistance encountered.The coil was then advanced through and out the distal tip of the microcatheter multiple times with no problems encountered.The coil moved freely at all times.No manufacturing defects were found.The complaint of the coils advancement and introducer difficulty into both the sl-10 and the headway microcatheters is not confirmed.The undamaged coil was introduced multiple times into both undamaged microcatheters and was advanced multiple times through and out of the distal tips of both the sl-10 and the headway microcatheters with no problems encountered as the coil moved freely at all times, therefore the root cause of the coils introduction and advancement difficulty in both microcatheters cannot be determined, however a possible primary contributing factor may have been due to distal interference of an unknown source and location and additionally may have involved the patient¿s anatomy as it was stated, ¿¿vessels were moderately torturous and heavily calcified¿¿ also, it is important to note that multiple competitor¿s coils also became stuck and embedded and were also unable to be advanced to the target site.In addition, with all three returned devices cleaned to pristine condition by the end user, any evidence contained in or on the products may have been removed.A secondary contributing factor especially to the introduction difficulty was found from the severely compressed and stretched locking mechanism indicates that this may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool.In addition, the locking mechanism may not have been fully disengaged off the core wire.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action may have produced significant resistance which would have interfered with the coils introduction and during its advancement into and through the two mirocatheters.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, with all three returned devices cleaned to pristine condition by the end user, any evidence contained in or on the products may have been removed.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The complaint of the coil¿s advancement and introducer difficulty into both the sl-10 and the headway microcatheters is not confirmed.Although a definitive conclusion cannot be made, based on the analysis, it appears that distal interference in the microcatheter was the primary cause of the event.Other contributing factors appear to be procedural in nature when the coil was first unsheathed for use.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.